Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 143, NWS Las Vegas, NV

October 3, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2018, 6:30 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 6:30 PM MST (01:30 UTC)
Expired
Oct 3, 2018, 8:25 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 170 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

234 
WGUS55 KVEF 040130
FFWVEF
AZC015-040430-
/O.NEW.KVEF.FF.W.0143.181004T0130Z-181004T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
630 PM MST WED OCT 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Mohave County in northwestern Arizona...

* Until 930 PM MST.

* At 628 PM MST, Doppler radar indicated a cluster thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Wikieup including Chicken Springs Road and Alamo Crossing Road 
  between Yucca and Wikieup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3426 11386 3425 11401 3427 11402 3426 11403
      3430 11409 3431 11414 3433 11416 3468 11403
      3510 11376 3510 11336 3424 11373 3423 11377
      3424 11380 3422 11384

$$

TB3
2 follow-up statements
749 
WGUS75 KVEF 040209
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
709 PM MST WED OCT 3 2018

AZC015-040430-
/O.CON.KVEF.FF.W.0143.000000T0000Z-181004T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
709 PM MST WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...

At 706 PM MST, Doppler radar indicated a cluster of thunderstorms 
producing heavy rain across the warned area.  Flash flooding is 
either ongoing or is expected to begin shortly. Radar estimates of 
over an inch and a quarter have been indicated mostly in the dry 
lake bed between Wikieup and Yucca. Any roadways in these areas are 
likely seeing some flooding. 

Some locations that will experience flooding include...
Wikieup, Chicken Springs Road, and Alamo Crossing Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3426 11386 3425 11401 3427 11402 3426 11403
      3430 11409 3431 11414 3433 11416 3468 11403
      3510 11376 3510 11336 3424 11373 3423 11377
      3424 11380 3422 11384

$$

TB3
543 
WGUS75 KVEF 040325
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
825 PM MST WED OCT 3 2018

AZC015-040335-
/O.CAN.KVEF.FF.W.0143.000000T0000Z-181004T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
825 PM MST WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY IS
CANCELLED...

The heavy rains have ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3426 11386 3425 11401 3427 11402 3426 11403
      3430 11409 3431 11414 3433 11416 3468 11403
      3510 11376 3510 11336 3424 11373 3423 11377
      3424 11380 3422 11384

$$

TB3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 2:54 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 3, 2:54 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
254 PM PDT Wed Oct 3 2018

.SYNOPSIS...An approaching Pacific storm system will increase
thunderstorm coverage this evening, especially over Mohave County
and adjacent areas of Clark and Lincoln counties, where severe
storms will be possible. Cooler storm systems coming in from the
north will bring unsettled conditions with below normal temperatures
over the weekend into early next week.
&&

.DISCUSSION...tonight through next Wednesday.

The upper low off the California Coast will finally move inland
tonight and increasing upward forcing and wind shear along the
leading edge will produce organized bands of thunderstorms
especially across substantial portions of southern Nevada and
northwest Arizona...especially after sunset through the overnight
hours. Isolated severe thunderstorms will be possible and the best
threat areas will be over Lincoln, northeast Clark and Mohave
County. Since conditions for organized thunderstorms will come
together primarily after dark...storms generally will not be quite
as strong as they otherwise would with the aid of daytime heating.
It should still be a very active night of thunderstorms which high
res models have consistently been showing.

The axis of the upper low is forecast to be over southwest Utah by
sunrise Thursday as it opens up and continues lifting to the
northeast leaving more tranquil conditions across our forecast area
in its wake much of the day Thursday. An upstream shortwave over
northern California will then slide down over southern Nevada
Thursday night and early Friday...driving a weak cold front with
some showers associated with it over central Nevada.

A cool and dry northwest flow will be over the region Friday ahead
of energy diving down from the Pacific Northwest and Western Canada
which will call attention to the arrival of the fall season.
Multiple waves diving out of western Canada will carve out a deep
broad closed low over the western states over the weekend then it
will lift toward the northern plains early in the week ahead another
system diving down over the Great Basin. This pattern will keep
temperatures several degrees below normal with showers primarily
over the southern Great Basin zones and snow levels around 6500-7000
feet.
&&

.AVIATION...For McCarran...Breezy southeast winds will continue
until switching to more of a southerly to southwesterly direction by
00-01Z later this afternoon. Gusts should remain below 25 kts. There
is a chance for some isolated storms to develop later this afternoon
in the vicinity of the terminal. If storms develop, they could
produce gusty, erratic winds and small hail. A scattered cloud deck
around 8 kft will continue through the evening and may lower to
around 5 kft with any storms that develop near the terminal.
Tonight, winds should continue to be from the southwest with
sustained winds of 10 to 12 kts with possible intermittent gusts to
20-23 kts. Winds will trend downward before sunrise with southwest
winds beginning to increase again tomorrow afternoon with possible
gusts to 20 kts. By 12-14Z tomorrow morning, expect FEW clouds
around 8 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy south to southwest winds are expected across the
region today with possible gusts to 25-27 kts. However, all TAF
sites could see vicinity thunderstorms this afternoon and evening
which could create gusty and erratic winds. Best chances for
thunderstorms will be at BIH, IFP, and possibly EED today and
tonight. A scattered cloud deck around 6-8 kft will continue through
the evening and may lower to around 5 kft with any storms that
develop near the terminals. Gusts should become intermittent after
sundown. Breezy southwest winds expected again tomorrow afternoon
with gusts around 20 kts for most terminals, excluding BIH where
north winds are expected. &&

.SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be
possible this evening, especially in Mohave County and nearby areas
of northeast Clark and Lincoln counties. Isolated flash flooding
will also be possible. We encourage spotters to report any
significant weather or impacts in your area.
&&

DISCUSSION...Adair
AVIATION...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 3, 3:28 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 S PIOCHE              37.93N 114.45W
10/03/2018                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFFS OFFICE REPORTED
            FLASH FLOODING ON MAIN STREET IN PIOCHE AND
            FLOODING IN SEVERAL BUILDINGS.

&&

CK
Local storm report, Oct 3, 3:41 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      11 N GOLDFIELD          37.87N 117.24W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            WATER AND DEBRIS OVER THE ROADWAY ON US 95
            BETWEEN MILE MARKER 28 AND 31.

0241 PM     FLASH FLOOD      6 ENE SILVER PEAK       37.78N 117.53W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            SILVER PEAK ROAD BETWEEN US 95 AND SILVER
            PEAK WAS CLOSED DUE TO FLOODING.

0241 PM     FLASH FLOOD      14 ENE BOUNDARY PEAK    37.90N 118.11W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            DEBRIS REPORTED ON HIGHWAY 264 BETWEEN MILE
            MARKERS 16 AND 18 AS WELL AS BETWEEN MILE
            MARKERS 23 AND 24.

0241 PM     FLASH FLOOD      14 ENE BOUNDARY PEAK    37.92N 118.11W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            DEBRIS REPORTED ON THE ROADWAY ACROSS SR
            773.

&&
Local storm report, Oct 3, 5:57 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      5 NNW SHOSHONE          36.04N 116.29W
10/03/2018                   INYO               CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED FLOODING AND WATER
            OVER THE ROADWAY ALONG STATE ROUTE 127
            NORTHBOUND AT MILE MARKER 20 TWENTY MILES
            NORTH OF BAKER.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:30 PM MSTFlash Flood WarningVEFMohave5 hr
Oct 3, 10:02 PM MSTFlash Flood WarningVEFMohave6 hr
Oct 3, 10:55 PM MSTFlash Flood WarningVEFMohave6 hr
Oct 3, 11:31 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 4, 1:53 AM MSTFlash Flood WarningVEFMohave2 hr
Oct 4, 4:33 AM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.